New Mexico, 2003

High Wind in New Mexico, April 15, 2003

April 15, 2003 · NWS ABQ · 14 events in 14 counties and zones

A powerful storm moved into California on the 13th and slowly advanced east into northern New Mexico on the 15th. While it did weaken as it headed east, it still carried quite a punch as high winds were reported over much the state, but especially from the north and central mountains eastward to the Texas border where these regions saw an extended period of 35 to 45 mph sustained winds or gusts…

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful storm moved into California on the 13th and slowly advanced east into northern New Mexico on the 15th. While it did weaken as it headed east, it still carried quite a punch as high winds were reported over much the state, but especially from the north and central mountains eastward to the Texas border where these regions saw an extended period of 35 to 45 mph sustained winds or gusts of 60 to 70 mph. Downslope winds on the east side of the Sangre de Cristo Mountains were particularly strong from near Angel Fire south to near Las Vegas. Cooperative observers near Gascon reported some the worst winds they had ever experienced with some 5000 to 8000 trees uprooted over an area of western Mora County. While some trees toppled because the ground was soft from snow melt, many were reported as twisted and snapped off 10 to 20 feet above ground with no discrimination between pine, fir, spruce or aspen. Falling trees damaged grazing allotment cross fencing in numerous places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 15, 1:20 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 15, 1:20 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT TUE APR 15 2003

WIND ADV/HWW WORKING OUT WELL. WILL REISSUE NPW AND KEEP IT GOING
THRU 03Z. CURRENT SYSTEM WILL ACCELERATE NORTHEASTWARD OUT OF CWA.
PRECIP WILL END FROM THE SOUTH AND WEST DURING THE AFTN AND EVENING.
WINDS TO GRADUALLY DIE DOWN THROUGH THE NIGHT. WILL PROBABLY BE VERY
LATE BEFORE WINDS GO LIGHT AND VARIABLE IN THE FAR WEST. EVEN AT
GALLUP WHICH ALMOST ALWAYS DECOUPLES. BREEZY TO WINDY LASTING ALL
NIGHT REST OF CWA.

NEXT SHORTWAVE IS LOOKING MORE AND MORE LIKE THE CURRENT SYSTEM. H5
PATTERN SIMILAR WITH STRONG UPPER JET MAX PROGGED TO COME AROUND THE
BASE OF THE TROUGH AND TAKE AIM AT ABQ CWA. SERIOUS QUESTIONS ABOUT
TIMING AND MOISTURE OF NEXT SYSTEM. ETA NOW MUCH FASTER THAN
YESTERDAY/S RUNS. AVN CAME IN FASTER TOO...BUT NOT NEARLY AS FAST AS
ETA. MODELS ARENT SHOWING A LOT OF MID LEVEL MOISTURE AHEAD OF THIS
NEXT SYSTEM. I EXPECT MORE IN A PATTERN LIKE THAT. MAYBE IT/S GOING
TO HAPPEN TOO QUICKLY AFTER THE CURRENT STORM. ANYWAYS...I CHANGED
THE PRECIP FCST...BUT WILL HOLD OFF ON ADDING THUNDER OR SUBSTANTIAL
INCREASES IN WIND UNTIL THERE IS A BETTER HANDLE ON TIMING...TRACK
AND MOISTURE. JWS

ABQ UE 038/072 048/071 041 46000
SAF BE 030/068 038/069 034 46000
TCC UE 043/075 042/073 044 46000

.ABQ...HIGH WIND WARNING THRU 03Z NMZ005>007-010>013-016>021-026-
    ...WIND ADVISORY THRU 03Z NMZ001>004-008-009-014-015-
Hazardous weather outlook, Apr 15, 4:30 AM MST, 13 hours 30 minutes before
NMZ001>021-026-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

HIGH WINDS WILL AFFECT THE AREA FROM MIDDAY THROUGH THE EVENING
HOURS. WIND GUSTS OF 50 TO 60 MPH CAN BE EXPECTED...ESPECIALLY ACROSS
THE EASTERN PLAINS AND SOUTH. THE STRONG WINDS ARE THE RESULT OF AN
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WHICH WILL MOVE ACROSS
THE STATE LATER TODAY AND TONIGHT. IN ADDITION TO THE WIND...
SCATTERED SHOWERS...HIGH MOUNTAIN SNOW SHOWERS AND THUNDERSTORMS WILL
FREQUENT NORTHERN AREAS DURING THE AFTERNOON WHILE SHOWERS END ACROSS
THE SOUTH BEFORE NOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL 1-888-386-7637 WITH REPORTS OF
DAMAGE ASSOCIATED WITH THE EXPECTED HIGH WINDS.

KJ

Event by event

14 high wind. Local standard time, as filed.

High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Chaves County Plains / Chaves Except X Sw

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Curry

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Curry forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

High Wind, De Baca

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
De Baca forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Guadalupe Mountains of Chaves County / X Sw Chaves

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Harding

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Harding forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

High Wind, Quay

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Quay forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Roosevelt

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Roosevelt forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
April 15, 6:00 PM MST to 9:00 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Measured
70 kt (81 mph) estimated sustained
Property damage
$150,000
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354113, 5354114, 5354115, 5354116, 5354117, 5354118, 5354119, 5354120, 5354121, 5354168, 5354169, 5354430, 5354431, 5354432.